Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS Lake Charles, LA

May 20, 2017Jasper County, Newton County, Texas; Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 20, 2017, 4:40 PM CDT for Jasper County, Newton County, Texas; Beauregard Parish, Vernon Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 4:40 PM CDT (21:40 UTC)
Expired
May 20, 2017, 5:30 PM CDT
In force
50 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beauregard Parish, LA, Vernon Parish, LA, Jasper County, TX, Newton County, TX

The radar

The Ft Polk radar (KPOE), 83 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS54 KLCH 202140
SVRLCH
LAC011-115-TXC241-351-202230-
/O.NEW.KLCH.SV.W.0112.170520T2140Z-170520T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
440 PM CDT SAT MAY 20 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Beauregard Parish in southwestern Louisiana...
  Southwestern Vernon Parish in west central Louisiana...
  Central Newton County in southeastern Texas...
  East central Jasper County in southeastern Texas...

* Until 530 PM CDT

* At 439 PM CDT, a severe thunderstorm was located near Roganville,
  or near Newton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Newton, Merryville, Singer, Bon Weir, Roganville, Junction,
  Stringtown and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3068 9394 3090 9395 3099 9342 3062 9340
TIME...MOT...LOC 2139Z 256DEG 19KT 3077 9381 

HAIL...1.00IN
WIND...60MPH
 
$$

Tingler
2 follow-up statements
799 
WWUS54 KLCH 202205
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
505 PM CDT SAT MAY 20 2017

TXC241-202214-
/O.CAN.KLCH.SV.W.0112.000000T0000Z-170520T2230Z/
Jasper TX-
505 PM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JASPER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Jasper County. Therefore, the warning has been cancelled.

LAT...LON 3070 9382 3086 9382 3099 9342 3062 9340
TIME...MOT...LOC 2204Z 259DEG 24KT 3075 9363 

$$

LAC011-115-TXC351-202230-
/O.CON.KLCH.SV.W.0112.000000T0000Z-170520T2230Z/
Beauregard LA-Vernon LA-Newton TX-
505 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN BEAUREGARD...SOUTHWESTERN VERNON PARISHES IN WEST
CENTRAL LOUISIANA AND CENTRAL NEWTON COUNTIES...

At 504 PM CDT, a severe thunderstorm was located over Bon Weir,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Newton, Merryville, Singer, Bon Weir, Junction and Stringtown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3070 9382 3086 9382 3099 9342 3062 9340
TIME...MOT...LOC 2204Z 259DEG 24KT 3075 9363 

HAIL...1.00IN
WIND...60MPH
 
$$

Tingler
057 
WWUS54 KLCH 202230
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
530 PM CDT SAT MAY 20 2017

LAC011-115-TXC351-202240-
/O.EXP.KLCH.SV.W.0112.000000T0000Z-170520T2230Z/
Beauregard LA-Vernon LA-Newton TX-
530 PM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEAUREGARD...
SOUTHWESTERN VERNON PARISHES IN WEST CENTRAL LOUISIANA AND CENTRAL
NEWTON COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been allowed to expire.  However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3070 9382 3086 9382 3099 9342 3062 9340
TIME...MOT...LOC 2230Z 256DEG 19KT 3075 9364 

$$

Tingler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:46 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 20, 12:46 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1246 PM CDT Sat May 20 2017

.AVIATION...
Area radars show thunderstorms ongoing to the areas N and E of
KLCH. VCTS with BKN ceilings from 3-5kft are expected across this
area through the rest of the afternoon. TEMPO gusty winds and
visibility restrictions will be possible with any thunderstorms
that track directly over the terminal. Further to the west,
additional thunderstorm development is expected over eastern Texas
and will track eastward which will result in the potential for
additional VCTS for KLCH and KBPT through this evening. Lingering
shower and thunderstorm activity is expected to end after sunset
and winds will decrease to light and variable as a surface front
stalls over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  82  65  81 /  50  60  30  60
LCH  71  85  69  82 /  40  60  30  60
LFT  74  86  70  83 /  40  70  30  60
BPT  72  87  69  83 /  40  60  40  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...26
Hazardous weather outlook, May 20, 4:26 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
426 AM CDT Sat May 20 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
210930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
426 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Showers streaming north this morning as a decaying line of storms
are beginning to approach from the west. This line of storms is
expected to continue to decay over the next several hours. More
showers and thunderstorms on tap for the afternoon hours. Storms
today will produce cloud to ground lightning and gusty winds along
with brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Looking at showers and thunderstorms through the beginning of the
week tapering off by midweek.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-210930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
426 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
A few showers this morning with showers and thunderstorms
during the afternoon into the evening. Storms increasing overnight
into Monday. Storms will produce cloud to water lightning and
gusty winds. Seas will be higher near storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Storm threat will continue into midweek before tapering off.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 20, 11:21 AM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1121 AM CDT SAT MAY 20 2017

LAZ027-030-201700-
Beauregard LA-Vernon LA-
1121 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEAUREGARD AND
SOUTHERN VERNON PARISHES UNTIL NOON CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rosepine, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rosepine, Fort Polk, De Ridder, Deridder, Cravens and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3083 9344 3100 9350 3120 9306 3088 9296
TIME...MOT...LOC 1621Z 252DEG 20KT 3094 9333

TWH
Special weather statement, May 20, 12:36 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1236 PM CDT SAT MAY 20 2017

LAZ028-029-201830-
Avoyelles LA-Rapides LA-
1236 PM CDT SAT MAY 20 2017

...SPECIAL WEATHER STATEMENT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lecompte, or 10 miles south of Alexandria, moving northeast at 30
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alexandria, Pineville, Effie, Ball, Lecompte, Deville, Libuse, Tioga,
Esler Regional Airport, Kingsville, Poland, Kolin, Centerpoint, Ruby,
Holloway, Paradise, Woodworth and Forest Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 9216 3141 9215 3138 9212 3136 9208
      3135 9207 3134 9209 3133 9208 3134 9203
      3132 9200 3130 9200 3129 9201 3130 9201
      3128 9202 3128 9201 3098 9244 3109 9262
      3143 9245 3148 9221
TIME...MOT...LOC 1736Z 223DEG 24KT 3114 9245

TWH
Special weather statement, May 20, 3:19 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
319 PM CDT SAT MAY 20 2017

TXZ180-259-202115-
Northern Jasper-Tyler-
319 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TYLER AND NORTHEASTERN
JASPER COUNTIES...

At 319 PM CDT, a strong thunderstorm was located near Town Bluff,
moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jasper, Woodville, Ebenezer, Town Bluff and Sam Rayburn Dam.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3109 9421 3112 9405 3099 9387 3095 9386
      3091 9387 3068 9425 3079 9441
TIME...MOT...LOC 2019Z 222DEG 19KT 3085 9424

TWH
Local storm report, May 20, 4:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
435 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     3 ESE MAGNOLIA SPRINGS  30.72N 93.98W
05/20/2017  M60 MPH          JASPER             TX   PUBLIC

            PUBLIC REPORTED THUNDERSTORM WINDS OF 50-60 MPH NEAR
            MAGNOLIA SPRINGS.

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:00 AM CDTSpecial Weather StatementLCHTyler60 min
May 20, 3:19 PM CDTSpecial Weather StatementLCHTyler56 min
May 20, 3:54 PM CDTSevere Thunderstorm WarningLCHJasper, Newton51 min
May 20, 6:19 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler56 min
May 20, 11:21 AM CDTSpecial Weather StatementLCHVernon39 min
May 20, 12:36 PM CDTSpecial Weather StatementLCHRapides54 min
May 20, 5:33 PM CDTSpecial Weather StatementLCHBeauregard27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.